Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 104, NWS Columbia, SC

June 18, 2009Aiken County, Barnwell County, Orangeburg County, South Carolina; Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2009, 2:04 AM EDT for Aiken County, Barnwell County, Orangeburg County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 2:04 AM EDT (06:04 UTC)
Expired
Jun 18, 2009, 2:30 AM EDT
In force
26 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:52 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1334 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 180604
SVRCAE
GAC033-245-SCC003-011-075-180630-
/O.NEW.KCAE.SV.W.0104.090618T0604Z-090618T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
204 AM EDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHEASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 230 AM EDT

* AT 201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR JACKSON...OR ABOUT 14 MILES
  SOUTH OF AIKEN...AND MOVING SOUTHEAST AT 40 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON AND SARDIS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM EDT
THURSDAY MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3284 8230 3291 8228 3309 8230 3323 8224
      3330 8232 3336 8207 3374 8168 3366 8116
      3315 8152 3309 8160 3307 8160 3293 8175
      3292 8180 3294 8186 3291 8194 3291 8208
      3287 8212
TIME...MOT...LOC 0604Z 308DEG 33KT 3332 8173

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:41 AM EDT, 23 minutes earlier.

Area forecast discussion, Jun 18, 1:41 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
141 AM EDT THU JUN 18 2009

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY NEAR THE REGION WILL GRADUALLY DISSIPATE
THROUGH THURSDAY. DRIER AIR AND WARMING TEMPERATURES ARE EXPECTED
LATER THIS WEEK. A WEAK FRONT WILL COME THROUGH SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THUNDERSTORMS CONTINUE TO ROLL THROUGH THE UPSTATE ON A SOUTHERLY
TRACK AND WILL MOVE INTO THE CSRA COUNTIES OVER THE NEXT HOUR OR
SO. COORDINATION WITH SPC HAS RESULTED IN SEVERE THUNDERSTORMS
WATCH 453 FOR THE CSRA COUNTIES AND SALUDA COUNTY THROUGH 3 AM.
UPDATE ALREADY SENT TO INCLUDE UPDATED WORDING FOR THE WATCH.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
FRONT TO DISSIPATE OR SHIFT EAST THURSDAY...WITH APPEARANCE OF
DRIER AIR FILTERING IN FROM THE WEST. HOWEVER...SUFFICIENT
MOISTURE NEAR THE COAST ALONG WITH POSSIBLE SEA BREEZE COULD ALLOW
DIURNAL CONVECTION IN THAT AREA. WILL TREND HIGHER POP TOWARDS THE
E/SE FA. UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION
LATE THU/FRI...WITH A LOW LEVEL DOWNSLOPE FLOW DEVELOPING...AND
APPEARANCE OF A DRY AND CAPPED ATMOSPHERE. THIS TO RESULT IN WARM
TEMPS. THINK HIGH SOIL MOISTURE FROM RECENT RAINS MAY ACT
TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. WILL CONTINUE TO
FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS TIME...
CONFIDENCE OF HEAT INDEX OF 105 OR HIGHER FOR TWO HOURS OR MORE
NOT SUFFICIENT ENOUGH FOR HEAT ADVISORY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG
THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH
SATURDAY NT OR SUN...WHICH COULD BE FOCUSING MECHANISM FOR
CONVECTION. EXPECT SOME WEAK COOL ADVECTION BEHIND THE
FRONT...AND NORTHERLY UPPER FLOW SHOULD KEEP OUR ATMOSPHERE PRETTY
DRY THROUGH THE END OF THE FORECAST PERIOD. GOING FORECAST AND
SURROUNDING OFFICES MAINTAIN SLIGHT CHANCE DIURNAL POPS DURING
THAT TIME. WILL LEAVE THAT IN FOR NOW.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
CONVECTIVE COMPLEX MOVING SOUTHWARD THROUGH THE CSRA OVERNIGHT.
SHOWERS AND THUNDERSTORMS EXPECTED TO IMPACT KAGS AND KDNL BETWEEN
06Z AND 10Z. MVFR STRATO-CUMULUS DECK HAS DEVELOPED IN THE CENTRAL
MIDLANDS...SHOULD CONTINUE THROUGH THE EARLY MORNING. FOR
THURSDAY...SCATTERED AFTERNOON SHOWERS AND STORMS EXPECTED ACROSS
THE AREA.

EXTENDED AVIATION OUTLOOK...DECREASE IN CHANCE OF SHOWERS AND
THUNDERSTORMS AS UPPER RIDGE BUILDS EAST THURSDAY NIGHT AND FRIDAY.
ISOLATED THUNDERSTORMS SATURDAY AND SUNDAY...OTHERWISE VFR FORECAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jun 17, 11:17 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1117 PM EDT WED JUN 17 2009

GAZ040-063>065-077-SCZ018-025-026-030-035-190330-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
1117 PM EDT WED JUN 17 2009

...SEVERE THUNDERSTORM WATCH 453 IN EFFECT UNTIL 3 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT.
DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-027>029-031-036>038-041-190330-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1117 PM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP OVERNIGHT.
DAMAGING WINDS AND HAIL ARE THE PRIMARY THREATS WITH ANY SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 8:30 PM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT WED JUN 17 2009

GAZ077-SCZ030-035-180115-
AIKEN-BARNWELL-BURKE-
830 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...BARNWELL AND BURKE
COUNTIES...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF BARNWELL...MOVING SOUTHEAST AT
15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 10:00 PM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT WED JUN 17 2009

GAZ077-SCZ035-180300-
BARNWELL-BURKE-
1000 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING BARNWELL AND BURKE COUNTIES...

AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES EAST OF WAYNESBORO...MOVING SOUTH AT 15
MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Special weather statement, Jun 17, 11:46 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT WED JUN 17 2009

GAZ040-SCZ018-025-180445-
EDGEFIELD-LINCOLN-MCCORMICK-
1146 PM EDT WED JUN 17 2009

...A STRONG THUNDERSTORM WAS AFFECTING EDGEFIELD...LINCOLN AND
MCCORMICK COUNTIES...

AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALHOUN FALLS MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jun 18, 2:02 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
202 AM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     1 ENE MCCORMICK         33.92N 82.27W
06/18/2009                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
            DOWN NEAR AIRPORT ROAD US 378 EAST.

0107 AM     TSTM WND DMG     5 SSE MCCORMICK         33.85N 82.26W
06/18/2009                   MCCORMICK          SC   LAW ENFORCEMENT

            MCCORMICK COUNTY SHERIFF REPORTED TREES AND POWERLINES
            DOWN ALONG US HIGHWAY 221/STATE 28 PARKSVILLE.

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:10 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jun 18, 12:12 AM EDTSevere Thunderstorm WarningCAEMcCormick63 min
Jun 18, 12:57 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
Jun 18, 1:34 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield41 min
Jun 18, 4:08 AM EDTSevere Thunderstorm WarningCAEFairfield37 min
Jun 18, 5:31 PM EDTSevere Thunderstorm WarningCAEMcCormick59 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry55 min
Jun 18, 5:57 PM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda63 min
Jun 18, 6:11 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster64 min
Jun 18, 6:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick67 min
Jun 18, 6:39 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda66 min
Jun 18, 6:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, Orangeburg54 min
Jun 18, 6:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw50 min
Jun 18, 7:02 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell43 min
Jun 18, 7:26 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg64 min
Jun 18, 7:44 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Orangeburg, Richland, Sumter61 min
Jun 18, 5:45 PM EDTSevere Thunderstorm WarningCAEBurke45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.